Altitude Sickness

Question

On a recent trip one person with several medical issues was on the altitude medication Dia—something—and ended up with significant side effects of numbness and tingling, losing feeling right up to her chest. Not good! My husband Brian was on the same medication and had some tingling in his feet that usually dissipated when he moved around. Should we institute a policy that says medical pre-approval is required for anyone going to La Paz – or perhaps better, anyone travelling to altitudes above 2,800 meters?

Answer

You have posed a very interesting question. High Altitude Illness (HAI) is a very significant medical risk, especially with abrupt ascent above 2,500 meters. As altitude increases, barometric pressure and the amount of oxygen available for vital functions decrease. Colder temperatures will make one even more vulnerable. Therefore, commercial aircraft are pressurized to approximate the barometric pressure at 2500 meters (8000 feet). Some people will have mild HAI, even at that altitude; about 25% will experience symptoms at 2,800 meters and most experts advise that severe High Altitude Illness could develop at 3,500 meters. La Paz sits at 3,630 meters, an altitude that will induce HAI in 85% of individuals who abruptly ascend from sea level. Symptoms can develop as quickly as one to two hours after landing and will usually begin within 6 hours; however, onset can even be delayed for up to 24 hours.

Persons at greatest risk are those with a history of HAI, people struggling with obesity, females, and those with medical conditions such as problems with circulation, heart disease and chronic lung disease. A proven recipe for disaster is rapid ascent combined with vigorous exercise before your body has a chance to adjust. Ironically, the risk among those aged 60 or older is less than average.

The classic symptoms include headache, fatigue, lightheadedness, loss of appetite, nausea, vomiting, disturbed sleep (often associated with frequent awakening), and mild to severe shortness of breath with exertion. High Altitude Pulmonary Edema (HAPE) and High Altitude Cerebral Edema (HACE) are more severe forms of the disease.

Treatment will vary depending on how severe the symptoms are. Take it easy for the first 24 to 48 hours. The body will naturally start managing the challenge by increasing its respiratory rate. Alcohol is strictly forbidden. Basic medications such as Gravol and acetaminophen are permissible and helpful for treating mild symptoms. When feasible, descend to a lower altitude; otherwise, oxygen therapy might be necessary.

The classic symptoms include headache, fatigue, lightheadedness, loss of appetite, nausea, vomiting, disturbed sleep, and mild to severe shortness of breath with exertion.

The “Dia – something” is Diamox or acetazolamide, a time-honored drug used to prevent HAI. Research has demonstrated that starting treatment a day prior to rapid ascent will aid in the acclimatization of the body. Doses taken as low as 125 mg twice a day are effective, though it is safe to take up to 250 mg three times a day. The funny feelings described by your colleagues is the most common and most troublesome side effect, usually reported by those taking high doses of acetazolamide. For the vast majority, the tingling is annoying but not serious. Stop the medication and the symptoms will resolve. If you have symptoms and cannot descend to a lower altitude, seek medical help so that you can begin oxygen therapy. Other treatments are available for more severe cases.

In short, if you have medical problems, a history of HAI and if you cannot avoid rapid ascent to altitudes above 2800 meters, seek a medical consultation prior to your trip. Make sure that you build in time to adjust when flying to a city such as La Paz. Reduce your activity level for the first 24 to 48 hours and carry the basic drugs (acetaminophen, Gravol) for treatment of symptoms. If in doubt, start acetazolamide at a low dose (125 mg twice a day) about 24 hours prior to your arrival and continue for several days thereafter while your body acclimatizes to the new altitude.